Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 70, NWS Wichita, KS

May 24, 2020Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2020, 10:11 PM CDT for Barton County, Kansas. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2020, 10:11 PM CDT (03:11 UTC)
Expired
May 24, 2020, 11:15 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Barton County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 10:11 PM CDTHAIL 12 Ne Great Bend, KSREPORT FROM MPING: QUARTER (1.00 IN.).
May 24, 10:11 PM CDTHAIL 1Great Bend, KSREPORT FROM MPING: QUARTER (1.00 IN.).
May 24, 10:12 PM CDTHAIL 1Great Bend, KS
May 24, 10:17 PM CDTHAIL 1.25Great Bend, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 5:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1828 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

030 
WUUS53 KICT 250311
SVRICT
KSC009-250415-
/O.NEW.KICT.SV.W.0070.200525T0311Z-200525T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1011 PM CDT Sun May 24 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Western Barton County in central Kansas...

* Until 1115 PM CDT.

* At 1011 PM CDT, a severe thunderstorm was located over Great Bend,
  moving north at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Great Bend, Hoisington, Albert, Olmitz, Galatia, Susank, Great Bend
  Airport and Cheyenne Bottoms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 9903 3870 9863 3830 9867 3830 9886
      3846 9904
TIME...MOT...LOC 0311Z 175DEG 20KT 3839 9880 

HAIL...1.25IN
WIND...60MPH
 
$$

VAUGHAN
2 follow-up statements
903 
WWUS53 KICT 250351
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1051 PM CDT Sun May 24 2020

KSC009-250415-
/O.CON.KICT.SV.W.0070.000000T0000Z-200525T0415Z/
Barton KS-
1051 PM CDT Sun May 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR WESTERN BARTON COUNTY...

At 1051 PM CDT, a severe thunderstorm was located over Hoisington,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Great Bend, Hoisington, Albert, Olmitz, Galatia, Susank, Great Bend
Airport and Cheyenne Bottoms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 9903 3870 9863 3830 9867 3830 9886
      3846 9904
TIME...MOT...LOC 0351Z 234DEG 38KT 3849 9874 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

VAUGHAN
400 
WWUS53 KICT 250408
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1108 PM CDT Sun May 24 2020

KSC009-250418-
/O.EXP.KICT.SV.W.0070.000000T0000Z-200525T0415Z/
Barton KS-
1108 PM CDT Sun May 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BARTON COUNTY WILL
EXPIRE AT 1115 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

LAT...LON 3870 9903 3870 9863 3830 9867 3830 9886
      3846 9904
TIME...MOT...LOC 0408Z 175DEG 20KT 3858 9875 

$$

VAUGHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 8:10 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 24, 8:10 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
810 PM CDT Sun May 24 2020

.SHORT TERM...(This evening through Monday night)
Issued at 309 PM CDT Sun May 24 2020

A compact convectively-induced mid-level circulation is currently
rotating northeast across northeast KS. This feature coupled with an
increasingly moist/unstable and uncapped airmass is supporting
scattered thunderstorm activity, mainly across northeast KS and
points northeastward. Thinking brunt of activity associated with
this feature will likely remaining northeast of the forecast area
this afternoon.

Attention then turns to scattered/numerous thunderstorm potential
this evening and overnight after about 4-5 PM, especially northwest
of the KS Turnpike corridor. The culprits are a strong frontal zone
approaching from the northwest, in concert with a deep western CONUS
trough approaching slowly from the west, amidst a
moist/unstable/weakly capped airmass. Combination of strong/fat
instability and weak to modest deep layer shear should support at
least embedded supercell structures, with a large hail/damaging wind
threat, especially before about 10 PM. Additionally, per latest
observational trends and RAP short-term forecast soundings, cannot
rule out an isolated tornado threat across central KS, where
enhanced backed flow exists just north of returning rich
moisture/instability.

Over time through the evening, veer-back deep layer shear profile in
concert with big cold pools and mid-upper flow oriented parallel to
the frontal zone should support numerous storm mergers, with main
hazards transitioning to pockets of marginally severe hail, damaging
winds, and very heavy rainfall. Localized flash flooding is
possible. Severe threat should continue to drop off through about 2
AM.

Scattered to numerous showers and thunderstorms are likely Monday
through Monday evening across much of the area, as the frontal zone
continues to move slowly east across the region, amidst a moist and
uncapped airmass. Rather meager instability owing to poor mid-level
lapse rates should limit the severe threat, although pockets of very
heavy rainfall are likely given the deep warm and moist
atmosphere.

.LONG TERM...(Tuesday through Sunday)
Issued at 309 PM CDT Sun May 24 2020

Seasonably cool temperatures and periodic shower/thunderstorm
chances will persist across the region Tuesday through Thursday, as
the western CONUS upper trough eventually stalls across the Southern
Plains. The threat for widespread heavy rainfall and severe weather
will likely be low during this period given meager instability,
shear, and forcing. Daytime high temperatures look mostly in the
70s. Mostly dry and warmer weather should return Friday through next
weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 647 PM CDT Sun May 24 2020

Challenging aviation forecast. Anticipating storms to be in the
vicinity of KRSL/KGBD/KSLN this evening then rolling into
KHUT/KSLN/KICT later. There is also a chance for storms to either
move into or develop in the vicinity of KCNU around daybreak as
hinted by a couple of models. Still expect storms to redevelop
around midday in southeast KS along front. Models continue to be
rather generous with MVFR ceilings, and based on recent track
record have mostly discounted it for now. -Howerton

&&

.HYDROLOGY...
Issued at 309 PM CDT Sun May 24 2020

Slow-moving scattered to numerous thunderstorms will likely
support a handful of areal and/or flash flood warnings across
mainly central KS this evening and overnight. The heavy rainfall
threat will shift and expand eastward for Monday afternoon-
evening, with additional flood and/or flash flood warnings
possible through central and eastern KS. Modest rises on area
rivers and streams are likely, which could support some river
flood warnings. Worst case scenario rainfall brings numerous river
forecast points into minor and moderate flooding across central
and eastern Kansas. Will continue to monitor area rivers and
streams for possible flood warnings.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  71  58  73 /  50  80  50  40
Hutchinson      61  68  56  73 /  80  80  40  30
Newton          62  70  57  72 /  60  80  50  40
ElDorado        63  71  58  73 /  50  80  70  50
Winfield-KWLD   64  71  58  73 /  50  80  60  50
Russell         57  64  51  75 /  90  60  20  20
Great Bend      58  64  52  74 /  90  60  20  20
Salina          61  69  56  73 /  80  80  50  30
McPherson       61  69  56  72 /  80  80  50  30
Coffeyville     65  75  62  76 /  50  80  70  70
Chanute         65  75  62  75 /  50  80  80  70
Iola            66  75  62  76 /  50  80  70  70
Parsons-KPPF    65  75  62  75 /  50  80  80  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday evening for KSZ032-033-047>053-
067>070-082-083-091>094.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...PJH
HYDROLOGY...ADK
Hazardous weather outlook, May 24, 3:46 PM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
346 PM CDT Sun May 24 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
346 PM CDT Sun May 24 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected this evening,
mainly across central Kansas. The strongest activity will be capable
of large hail and damaging winds, along with perhaps an isolated
tornado or two. Pockets of very heavy rainfall are likely, which may
lead to localized flash flooding. The hail and isolated tornado
threat will diminish by around 10 PM, with heavy rainfall and 50 to
60 mph winds remaining possible through about 3 AM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms are expected once
again across the region Monday afternoon and evening. The primary
threat will be pockets of heavy rainfall, which may lead to
localized flash flooding.

Periodic shower and thunderstorm chances will persist across the
region Tuesday through Thursday. The threat for severe weather will
likely be low during this period, although pockets of heavy rainfall
are possible.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed through about 10 PM across mainly
central Kansas. Rainfall reports are always appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 24, 8:39 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
839 PM CDT Sun May 24 2020

KSZ048-049-250215-
Ellsworth KS-Saline KS-
839 PM CDT Sun May 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Ellsworth County in central Kansas...
  Western Saline County in central Kansas...

* Until 915 PM CDT.

* At 838 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Brookville, or 15 miles
  northwest of Lindsborg...moving north at 15 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Brookville.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

LAT...LON 3870 9772 3866 9794 3887 9806 3887 9793
      3888 9793 3889 9770
TIME...MOT...LOC 0139Z 179DEG 13KT 3873 9788

VAUGHAN
Local storm report, May 24, 8:52 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
852 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             4 SE LUCAS              39.01N 98.49W
05/24/2020  E0.70 INCH       RUSSELL            KS   LAW ENFORCEMENT

&&
Special weather statement, May 24, 9:02 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
902 PM CDT Sun May 24 2020

KSZ033-048-049-250230-
Ellsworth KS-Lincoln KS-Saline KS-
902 PM CDT Sun May 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Ellsworth County in central Kansas...
  Southeastern Lincoln County in central Kansas...
  Western Saline County in central Kansas...

* Until 930 PM CDT.

* At 900 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles south of Beverly, or 15
  miles southeast of Lincoln...moving north at 30 mph. A second
  storm was located south of Salina.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Salina, Lincoln, Brookville, Smolan, Beverly, Falun, Glendale,
  Westfall and Salina Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

LAT...LON 3896 9793 3896 9753 3869 9762 3866 9781
      3875 9785 3872 9803 3877 9816 3904 9819
      3912 9793
TIME...MOT...LOC 0202Z 159DEG 27KT 3890 9794

VAUGHAN
Local storm report, May 24, 9:21 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
921 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HAIL             13 W SALINA             38.82N 97.86W
05/24/2020  E0.88 INCH       SALINE             KS   TRAINED SPOTTER

&&
Local storm report, May 24, 9:49 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
949 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             7 SE GLENDALE           38.84N 97.76W
05/24/2020  E1.00 INCH       SALINE             KS   TRAINED SPOTTER

            MOSTLY NICKEL SIZE HAIL WITH A COUPLE
            LARGER.

&&
Special weather statement, May 24, 10:03 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
1003 PM CDT Sun May 24 2020

KSZ032-047-250330-
Russell KS-Barton KS-
1003 PM CDT Sun May 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...
  Barton County in central Kansas...

* Until 1030 PM CDT.

* At 1001 PM CDT...National Weather Service Doppler radar was
  tracking strong thunderstorms with locally heavy rainfall along a
  line extending from 8 miles northeast of Emmeram to near Larned...
  and moving northeast at 25 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Great Bend, Russell, Hoisington, Ellinwood, Claflin, Lucas, Gorham,
  Pawnee Rock, Luray, Dorrance, Albert, Olmitz, Milberger, Bunker
  Hill, Paradise, Galatia, Susank, Waldo, Great Bend Airport and
  Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

LAT...LON 3913 9904 3913 9849 3826 9848 3826 9903
TIME...MOT...LOC 0303Z 237DEG 22KT 3903 9901 3817 9901

VAUGHAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:38 PM CDTSevere Thunderstorm WarningICTRussell27 min
May 24, 7:41 PM CDTSpecial Weather StatementICTOttawa34 min
May 24, 8:02 PM CDTSevere Thunderstorm WarningICTLincoln, Saline47 min
May 24, 8:09 PM CDTSpecial Weather StatementICTLincoln36 min
May 24, 8:16 PM CDTSpecial Weather StatementICTEllsworth29 min
May 24, 8:26 PM CDTSevere Thunderstorm WarningICTLincoln, Russell51 min
May 24, 8:39 PM CDTSpecial Weather StatementICTSaline36 min
May 24, 8:47 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell43 min
May 24, 9:02 PM CDTSpecial Weather StatementICTSaline28 min
May 24, 9:25 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline65 min
May 24, 9:51 PM CDTAreal Flood WarningICTEllsworth, Lincoln, Russell, Saline12 hr
May 24, 10:03 PM CDTSpecial Weather StatementICTBarton, Russell27 min
May 24, 10:31 PM CDTSpecial Weather StatementICTEllsworth, Lincoln, Russell, Saline44 min
May 24, 10:50 PM CDTFlash Flood Warning Considerable damage threatICTEllsworth, Lincoln, Saline4 hr
May 24, 11:14 PM CDTSpecial Weather StatementICTBarton, Ellsworth, Rice, Saline46 min
May 24, 11:35 PM CDTAreal Flood WarningICTEllsworth, McPherson, Saline12 hr
May 25, 12:02 AM CDTSpecial Weather StatementICTBarton, Ellsworth, McPherson, Marion, Rice43 min
May 25, 12:17 AM CDTFlash Flood Warning Considerable damage threatICTMcPherson, Saline4 hr
May 25, 12:46 AM CDTSpecial Weather StatementICTBarton, Ellsworth, Harvey, McPherson, Marion, Reno and 1 more29 min
May 25, 1:20 AM CDTAreal Flood WarningICTMcPherson, Rice9 hr
May 25, 1:25 AM CDTSpecial Weather StatementICTMcPherson, Marion, Reno, Rice65 min
May 25, 1:30 AM CDTRiver Flood WarningICTSaline8 hr
May 25, 9:36 AM CDTAreal Flood WarningICTLincoln, Saline24 hr
May 25, 2:05 PM CDTRiver Flood WarningICTSaline12 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.